Back to Ask the Diabetes Team Ask the Diabetes Team

From Karachi, Sindh, Pakistan:

I am a 55 year old man who has had type 2 diabetes for 20 years, and my doctor has now advised me to take insulin injections. However, I feel severe itching just like allergy in throughout my body just after taking the insulin which remains almost until the next injection. Why is this? What should I do? Should I not use insulin? If so, how can I control my sugar?


A generalized allergic reaction after insulin injection is very rare. Redness and itching that sometimes occurs immediately or within hours of an insulin shot can be due to an allergy to the insulin itself or a preservative. This type of reaction will usually subside after some years as you continue with insulin treatment, and there is a special skin test available to find out if you are allergic to the insulin, the preservative or sometimes also to the nickel in pen and syringe needles. Adding small amount of cortisone to the insulin shot usually has a good effect.

Discuss with your physician.


[Editor's comment: If you are on one type of insulin (such as NPH), switching to another type (such as Lente or Lantus) may resolve the problem. If so, this would be evidence that you indeed had a reaction to some ingredient (but not to the insulin itself) in the insulin liquid. WWQ]

Original posting 9 Aug 2003
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.